Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 31, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 24, 2005, 10:13 PM MDT for Sioux County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 10:13 PM MDT (04:13 UTC)
- Expired
- May 24, 2005, 10:47 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Sioux County, NE
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 250414
SVRCYS
NEC165-250445-
/O.NEW.KCYS.SV.W.0031.050525T0413Z-050525T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1013 PM MDT TUE MAY 24 2005
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA
* UNTIL 1045 PM MDT
* AT 1008 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS NEAR
HARRISON...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GLEN BY 1025 PM MDT
LAT...LON 4248 10348 4261 10391 4277 10384 4277 10381
4275 10377 4269 10348 4266 10348 4266 10347
4248 10348
$$1 follow-up statement
000
WWUS55 KCYS 250447
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 PM MDT TUE MAY 24 2005
NEC165-250455-
/O.EXP.KCYS.SV.W.0031.000000T0000Z-050525T0445Z/
SIOUX NE-
1045 PM MDT TUE MAY 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SIOUX COUNTY EXPIRES
AT 1045 PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING FOR
NORTHERN SIOUX COUNTY HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4248 10348 4261 10391 4277 10384 4277 10381
4275 10377 4269 10348 4266 10348 4266 10347
4248 10348
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:21 PM MDT, 52 minutes earlier.
Area forecast discussion, May 24, 9:21 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 921 PM MDT TUE MAY 24 2005 .UPDATE...GOING FORECAST IN GOOD SHAPE. SCATTERED THUNDERSTORMS CONTINUE TO RUMBLE ACROSS THE REGION THIS EVENING...INCLUDING SOME NICELY ORGANIZED CONVECTION OVER NIOBRARA AND SIOUX COUNTIES. OVER THE COMING HOURS...THE CONVECTIVE AIR MASS WILL BE REPLACED BY A STABLE UPSLOPE ONE. COOLER AIR HAS MADE IT INTO NORTHEAST WYOMING AND WILL BE TO THE COLORADO BORDER BY 6 AM. THIS WILL BE LEAD TO A COOL AND CLOUDY MORNING...WITH POSSIBLY SOME SUN IN THE AFTERNOON. POMEROY && .PREV DISCUSSION... (ISSUED 130 PM MDT TUE MAY 24 2005) SHORT TERM...SEVERE WEATHER WILL BE A POSSIBILITY THIS EVENING AS MOIST AND UNSTABLE AIR INTERACTS WITH A FRONTAL BOUNDARY. CAPE VALUES WILL BE THE HIGHEST...AND LI VALUES THE MOST UNSTABLE...IN THE SOUTHERN PORTION OF THE NEB PANHANDLE. THE FRONTAL BOUNDARY WILL PUSH SOUTHWARD TONIGHT AND WILL BE SOUTH OF THE CYS FORECAST AREA BY 12Z WED. A MUCH COOLER POSTFRONTAL AIRMASS WILL STABILIZE THE AIRMASS TONIGHT BUT SOME RAIN WILL STILL BE POSSIBLE. FORECAST SOUNDINGS ALSO INDICATE AREAS OF FOG FROM THE LARAMIE RANGE EASTWARD AS LOWER LEVELS OF THE ATMOSPHERE APPROACH SATURATION. OVERNIGHT LOW TEMPERATURES TONIGHT WILL DIP INTO THE 40S...WITH MAINLY 30S FROM THE MOUNTAINS WESTWARD. THE AIRMASS WILL BEGIN TO DRY SOMEWHAT WED FROM WEST TO EAST...BUT SHOWERS WILL STILL BE POSSIBLE AS LINGERING LOW LEVEL MOISTURE INTERACTS WITH LOW LEVEL UPSLOPE WINDS. THE AIRMASS WED WILL LIKELY REMAIN STABLE ENOUGH TO PRECLUDE THE MENTION OF THUNDER THUS WILL MENTION ONLY SHOWERS. WITH THE EXPECTED CLOUD COVER AND THE STRENGTH OF THE LOW LEVEL COLD AIR ADVECTION WED...WILL LOWER MAX TEMPS TO LEVELS WELL BELOW NORMAL. LONG TERM...WED NGT THRU SAT...NW FLOW ALOFT WILL LINGER THROUGH THE PERIOD IN A GENERALLY DRY REGIME. LOW LEVEL UPSLOPE FLOW AND PROBABLY LOW CLDS WILL BE CONTINUING FROM WED NGT INTO THU ACRS FAR SE WY AND PERHAPS INTO THE SRN NEB PNHNDL. GFS SHOWS A WEAK MID LEVEL FTR DRPG SEWD WED NGT INTO THU WITH SOME PTCHY PCPN...NAM SHOWS NEARLY NO PCPN...AM LEANING TWDS NAM FOR NOW. COULD BE SOME LINGERING CLDS IN FAR SE WY INTO THU NGT/FRI MRNG...BUT SHLD BE DRY. RETURN FLOW AROUND SFC HIGH PRES IN CNTRL U.S. WILL BRING WARMER AIR AND BETTER MSTR FOR A CHANCE OF TSTMS SAT AFTN. TEMPS STILL COOL INTO THU...MODERATING SOME ON FRI AND ESPCLY INTO SAT. SATURDAY NIGHT THROUGH TUESDAY...OVER THE LAST SEVERAL DAYS...MODELS HAVING VERY DIFFICULT TIME IN HANDLING LATE SPRING BLOCKY PATTERN OVER MUCH OF NAM. ABSOLUTELY NO RUN-TO-RUN CONSISTENCY IN ANY MODEL WITH THE BEST BEING THE ECMWF...HOWEVER MODERATE AT THAT. PERCEIVING THE OVERALL EXTENDED TREND BEING THE FORMATION OF A OMEGA BLOCK IN FAR NORTHWESTERN NA. SUBTLE DIFFERENCES/PLACEMENT OF OMEGA FEATURES MAY HAVE A HUGE IMPLICATION ON WEATHER FEATURES ACROSS THE CWA...IE...HOW FAR WESTWARD DOES SOUTH CENTRAL CANADIAN UPPER LOW MIGRATE WESTWARD AND WILL PACIFIC ENERGY UNDERCUT BLOCK. WITH ALL OF THIS BEING SAID...WILL NOT GET INTO SPECIFIC SINCE THESE DETAILS WILL CHANGE OVER TIME. THE ONLY CONSISTENT FEATURE/TREND IN A FEW OF THE MODELS HAS BEEN A MOVE TO MORE OF A TROUGHY PATTERN/FLOW AS WE HEAD INTO EARLY NEXT WEEK. HAVE KEPT ONGOING FORECAST WITH POPS AND TEMPS IN HOPES OF SOME LONG TERM RESOLUTION IN THE NEXT FEW DAYS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
Hazardous weather outlook, May 24, 10:25 AM MDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1025 AM MDT TUE MAY 24 2005 NEZ001-WYZ059>069-251100- SIOUX-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS- 1025 AM MDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP EARLY IN THE AFTERNOON AND MOVE EAST AT 30 MPH THROUGH THE EVENING. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE DURING THAT TIME... ESPECIALLY EAST OF THE LARAMIE RANGE. THE STRONGER STORMS WILL PRODUCE HAIL TO ONE HALF INCH IN DIAMETER...A PERIOD OF MODERATE RAINFALL...WIND GUSTS TO 45 MPH ALONG WITH LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM ACTIVITY WILL BE GREATLY REDUCED WEDNESDAY THROUGH FRIDAY OVER MUCH OF SOUTHEAST WYOMING AS THE ATMOSPHERE WILL BE COOLER AND MORE STABLE. THE AFTERNOON AND EVENING STORMS WILL RETURN OVER THE WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NEZ002-003-019>021-054-055-WYZ070-251100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- PINE BLUFFS- 1025 AM MDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND MOVE EAST AT 30 MPH THROUGH THE EVENING. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE DURING THAT TIME ALONG WITH FAVORABLE WIND SHEAR. THE STRONGER STORMS WILL PRODUCE HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER...A PERIOD OF HEAVY RAINFALL...WIND GUSTS TO 60 MPH ALONG WITH LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM ACTIVITY WILL BE GREATLY REDUCED WEDNESDAY THROUGH SATURDAY OVER MUCH OF THE WESTERN NEBRASKA PANHANDLE AS THE ATMOSPHERE WILL BE COOLER AND MORE STABLE. THE AFTERNOON AND EVENING STORMS WILL RETURN THIS COMING SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 24, 9:32 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL HARRISON 42.69N 103.88W
05/24/2005 1.00 INCH SIOUX NE LAW ENFORCEMENT
&&Local storm report, May 24, 10:03 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1003 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL 2 S CRAWFORD 42.66N 103.41W
05/24/2005 1.00 INCH DAWES NE TRAINED SPOTTER
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:28 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 27 min |
| May 24, 9:45 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 45 min |
| May 24, 10:30 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 27 min |
| May 24, 10:57 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 35 min |
| May 25, 12:17 AM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 14 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.